Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 8, NWS Kansas City, MO

May 25, 2015Holt County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this flash flood warning at May 25, 2015, 6:40 PM CDT for Holt County, Missouri; Doniphan County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2015, 6:40 PM CDT (23:40 UTC)
Expired
May 26, 2015, 12:30 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Doniphan County, KS, Holt County, MO

The radar

The Topeka radar (KTWX), 149 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:30 PM CDTFLASH FLOOD1 Nw White Cloud, KSBLUFF ADJACENT TO HIGHWAY 7 AT MILE MARKER 246 COLLAPSED DUE TO HEAVY RAINFALL. ONE LANE WAS OBSTRUCTED. TIME ESTIMATED FROM RADAR.
May 25, 7:40 PM CDTFLASH FLOODWhite Cloud, KSK7 IN WHITE CLOUD IS REPORTED FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WGUS53 KEAX 252340
FFWEAX
KSC043-MOC087-260530-
/O.NEW.KEAX.FF.W.0008.150525T2340Z-150526T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT MON MAY 25 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HOLT COUNTY IN NORTHWEST MISSOURI...
  NORTHWESTERN DONIPHAN COUNTY IN NORTHEAST KANSAS...

* UNTIL 1230 AM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR HAS ESTIMATED UP TO 2 INCHES OF RAIN IN THE     
  WARNED AREA...AND ADDITIONAL RAINFALL WILL LIKELY LEAD TO FLASH    
  FLOODING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MOUND
  CITY...FOREST CITY...MAITLAND...OREGON AND WHITE CLOUD.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 71 AND 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER FLOODED ROADWAYS...TURN AROUND DONT DROWN. 

&&

LAT...LON 4005 9542 4025 9508 4023 9506 4019 9507
      4015 9506 4012 9504 4007 9506 4005 9503
      4005 9501 4004 9501 3984 9534 4000 9534
      4001 9532 4000 9531 4003 9535

$$

BLAIR
1 follow-up statement
300 
WGUS73 KEAX 260505
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 AM CDT TUE MAY 26 2015

KSC043-MOC087-260520-
/O.CAN.KEAX.FF.W.0008.000000T0000Z-150526T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONIPHAN KS-HOLT MO-
1205 AM CDT TUE MAY 26 2015

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL HOLT AND
NORTHWESTERN DONIPHAN COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4005 9542 4025 9508 4023 9506 4019 9507
      4015 9506 4012 9504 4007 9506 4005 9503
      4005 9501 4004 9501 3984 9534 4000 9534
      4001 9532 4000 9531 4003 9535

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:14 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 25, 3:14 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 PM CDT Mon May 25 2015

.DISCUSSION...
Issued at 313 PM CDT MON MAY 25 2015

Primary concern is the potential for severe convection to occur this
afternoon through this evening.

Afternoon water vapor imagery, visible satellite and surface
observations reveal a very complex pattern. In the upper levels,
several distinct shortwave troughs were noted within the main
longwave pattern. The strongest was rotating into west Texas, and
this may have the best influence on our area later this evening and
tonight. The other is over western Nebraska and may ultimately
phase/merge with the west Texas wave. At the lower levels and the
surface, there appears to be an area of low level convergence/theta
e advection max extending from a surface low in south central Kansas
through northeastern Kansas. It's this convergence area that seems
most likely to initiate convection that will ultimate influence the
forecast area. The anticipation is that convection will initiate on
this convergent area from south central Kansas into northeastern
Kansas this afternoon and early this evening. The eastward extension
of this would most likely occur as cooling aloft/deeper forcing
associated with the phasing/merging shortwaves as they move eastward.
So in the 00Z to 03Z timeframe, there may be in increase in coverage
over eastern Kansas that will then begin to influence most of the
western portions of the forecast area. CAPE will be strong, perhaps
as high as 3500 J/kg late this afternoon. However shear is marginal
and 0-3km helicity is not overly impressive. However, the
combination of strong instability, marginal shear, 0-1km helicity
values in the 120-140 m^2/s^2 range, in the presence of a weak
boundary/convergence area, may support rotating storms initially
before an imbalance in the instability/shear results in cold pool
dominated regime. With decent mid-level lapse rates and modest
downdraft CAPE, large hail and damaging winds look to be biggest
threat. However, an tornado or two can't be ruled out, especially
with low LCLs in the area. Shear is expected to increase through the
night as the influence from the upper shortwave trough begins to
have more influence on the area. So there may be a potential for
convective system, possibly severe, to move through during the
overnight hours with the best potential for severe weather overnight
in our southern and southeastern zones. Given increasingly strong
0-1km shear, close to perpendicular to the storm motion, and
increasing low level helicity late tonight, a few circulations
within the possible convective line seem possible. Timing of this
would be late tonight and seems most likely confined to our southern
and southeastern zones based on latest trends from short-range model
guidance.

Precipitation will likely be winding down from west to east through
the day in the wake of the possible convective system and its
associated subsidence. But continued troughiness, for lack of a
better term, may continue to lead to a few/scattered showers/storms
across northern Missouri.

The overall unsettled weather pattern looks to persist through the
remainder of the week. While the flow is closer to zonal, there is
enough troughing to our west and ridging to our east to maintain a
southerly moist flow. By the end of the week and into the weekend,
models move this western trough over the region as either a cutoff
low or at least a slow moving system. Through the extended, there
doesn't appear to be a 12 hour period where some precipitation isn't
possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1228 PM CDT MON MAY 25 2015

Conditions are expected to generally be lower end VFR this
afternoon. But given low level trajectories and upstream
obs/satellite images, could see periods of MVFR as the cu/stratocu
develop. As mixing deepens these should tend to lift later this
afternoon. Focus then turns to the next round of possible storms.
Thinking storms will form from central to northeastern KS this
afternoon. But for the terminals, cooling aloft will need to occur
and that will arrive early this evening as the influence of one,
perhaps two, upper shortwave troughs approaches. So after 00Z there
may be an increase in thunderstorm coverage as the cap erodes. All
this activity may congeal into a cluster of storms and track through
the area overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...MJ
DISCUSSION...CDB
AVIATION...CDB
Hazardous weather outlook, May 25, 1:12 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 PM CDT MON MAY 25 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
112 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE LOWER MISSOURI
 VALLEY LATE THIS AFTERNOON AND OVERNIGHT. SOME STORMS MAY BECOME
 SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
 ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT ACROSS
 FAR NORTHWEST MISSOURI AND NORTHEASTERN KANSAS LATER THIS AFTERNOON
 AND EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH THE
 REMAINDER OF THE WORK WEEK. THE THREAT FOR ORGANIZED SEVERE WEATHER
 LOOKS LOW AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 25, 6:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 E MOUND CITY          40.14N 95.17W
05/25/2015  E1.00 INCH       HOLT               MO   PUBLIC

&&

JWELSH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:37 PM CDTSevere Thunderstorm WarningEAXHolt53 min
May 25, 6:14 PM CDTFlash Flood WatchEAXAndrew, Atchison, Gentry, Harrison, Holt, Nodaway and 1 more16 hr
May 25, 6:25 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway35 min

Nearby

Flash Flood Warnings in Missouri, 2015Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.